Sunday, January 15, 2006

vaginal bleeding

Vaginal bleeding can be serious after a woman has gone through menopause. Any vaginal bleeding one year or more postmenopause is considered abnormal. There are several factors that may cause vaginal bleeding, including vaginitis, cervicitis (inflammation of uterine cervix), ovarian cancer, endometrial (lining of the uterus) cancer, and the use of drugs, such as digoxin, Coumadin, and estrogen. Treatment depends on the cause of the bleeding. A dilation and curettage (d&c) or a biopsy may be necessary to determine the cause. If it is a benign condition, it will usually respond to the appropriate treatment. If it is a malignant condition, a hysterectomy or radiation therapy or both may be recommended. If the bleeding is caused from drug usage, it will be necessary to alter, or stop the medications.
See also CANCER, OVARIAN; CANCER, UTERINE; VAGINITIS.
Steinberg, F. U. Care of the Geriatric Patient, 6th ed. St. Louis: C. V. Mosby Co., 1983.

0 Comments:

Post a Comment

<< Home